21 Mar 2013
Do not stop taking Neurontin for seizures without first talking to your doctor, even if you feel fine. You may have increased seizures if you stop using Neurontin suddenly. You may need to use less and less before you stop the medication completely.
21 Mar 2013
Yes there are withdrawal symptoms. Neurontin is a drug that can be used for different things. Nerve pain and also as an anti seizure medication. Depending on how long you have been taking it you may experience withdrawals such as:
anxiety, cold sweats, nerve pain, not being able to concentrate.
If you are epileptic and using it for anti seizure meds DO NOT STOP taking it! You could have a seizure that could kill you. (I am an Epileptic, myself) Never stop taking any anti epilepsy drugs suddenly without talking to your doctor.
If you are using this for pain/nerve relief you may have the above withdrawal symptoms depending you time/amount used.
I hope this helps you.
23 Apr 2013
I got off neurontin/gabapentin last fall after many years of high dosages. The withdrawal symptoms will vary on how you withdraw. Everyone reacts differently to Neurontin withdrawal, so a doc is needed to monitor and customize the tapering. There are almost 100 different symptoms (some very serious) claimed by people for Neurontin/gabapentin withdrawal. Doctors will normally graduate the daily dosage down, sometimes over a very long period to see effects on the patient. With neurontin, it is usually to see the effects on seizures or pain, and to reduce withdrawal symptoms. If taking multiple capsules multiple times per day, the times will often stay the same, but the number of capsules are reduced at one or more of those times. Neurontin, gabapentin, and Lyrica have a half-life of 6 hours depending on the quality of your kidneys. That is why the times often stay the same, but the dosages are reduced for each time you take it.
Once it is at a minimum pill or capsule size for each time of the day, then one of the times might be eliminated. I went from 4x to 3x to 2x to 1x. At 1x per day, the doc will either have you start skipping days or (better in my opinion) cutting the minimum sized pill up for every day (half a pill for a while, then a quarter pill). Cutting pills cannot be done for time release pills and capsules! Based on your doc's eval, the tapering will be different! Neurontin/gabapentin is thought by some to have more effect at lower dosages for some people, so when large dosage users graduate down, they might experience neurontin/gabapentin's increased effect rather than having withdrawal symptoms. When switching from neurontin/gabapentin to Lyrica, the doc may be able to accelerate the withdrawal of neurontin/gabapentin while introducing Lyrica, because Lyrica is providing some gaba receptor benefit, which might prevent withdrawal symptoms. I confess that I was impatient and the constantly changing dosages and times made it hard to do it right without another round the clock person involved in the home for help and accountability. Because I accelerated things, I had horrible night terrors, dizziness, vertigo, twitching, insomnia, tinnitus and occasional leg collapsing. Most symptoms stopped a month after completely stopping. Six months later, my ears still ring and some insomnia. Follow your doc's advice to the letter! It isn't worth it to do otherwise.
- Neurontin Information for Consumers
- Neurontin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
3 answers • 25 Jan 2011
I had horrible side effects while taking 2700 mg for shingles. I came off slowly. Horrible withdrawal. Now, 3 months later, I am still experiencing ...
4 answers • 3 May 2011
2 answers • 30 Oct 2011
I just went from taking 300mg of Neurontin 2x a day to 300mg 1x a day. It will be day 6 today. I am having a very difficult time with the withdrawl ...
11 answers • 14 Oct 2012
I started Neurontin 3 weeks ago for anxiety. I had tried Zoloft and I took 4 doses and landed in the hospital for two days. Fast forward 7 months and ...
1 answer • 6 Oct 2014